About a month ago, my pain doc put me on Cymbalta (prescribed 120mg but I currently only take30mg per day due to BP side effects). I also take Tramadol occasionally (a few days a week, never more than 3 50mg pills in a day).
When my primary care doc found out about this he told me that the pain doc should not have done that. He said taking Cymbalta and Tramadol together causes a seizure risk.
I did some research online and it does appear to be true. However, I'm wondering how great the risk is and whether it might be dose related. My pain doc doesn't have a problem with me taking both meds together because I'm not on a high dose of either. My PC says dosage doesn't matter, the 2 drugs should never be taken together. He says I need to stop taking one or the other. He won't give me anything stronger than Tramadol so I don't know what else I can do except stop one of them and live with more pain. I am almost willing to take the risk but my PC is adamant that I should stop taking Tramadol.
Has anyone else here taken both of these meds together? I've been doing it for over a month without a problem. If I'm willing to take the risk should I tell my PC that I want to take it anyway (since he's not the one who prescribed), or am I crazy for being willing to risk this? It's frustrating because I'm already not getting enough pain relief so I can't imagine stopping one of the only 2 meds that have actually helped much.
I just wanted to let you know my experience. I was taking 400mg of Ultram(tramadol) every day and was on 60mg Cymbalta for awhile. I did not have a seizure but I did experience some side effects that I could not handle. I had the same concern about mixing the 2 together. However, my PM doc did not have a problem with it. I would listen to your PM doc and since you have been taking the 2 together for over a month, I don't think you are going to have a problem. That is just my opinion.
I have had doctors weigh down on both sides of this. I had one doctor who said they should never be prescribed together, and then other doctors act like it's no big deal. I think it does raise your risk, but the issue is how much. If the chances are raised from one in a billion to one in a million, it's still a pretty small risk, especially if you are getting relief from the medications. I take tramadol (300-400mg per day), and Effexor (which is very close to Cymbalta, and carries the same seizure risk). I talked with my doctor and we decided that we were willing to take the risk.